Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 237, NWS Springfield, MO

August 15, 2020Cherokee County, Kansas; Jasper County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 15, 2020, 4:34 PM CDT for Cherokee County, Kansas; Jasper County, Newton County, Missouri. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2020, 4:34 PM CDT (21:34 UTC)
Expired
Aug 15, 2020, 5:15 PM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cherokee County, KS, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:46 PM CDTHAIL 0.71 W Galena, KS
Aug 15, 4:47 PM CDTHAIL 1.251 N Riverton, KSVIA SOCIAL MEDIA.
Aug 15, 4:50 PM CDTHAIL 2.51 Nw Riverton, KSLARGE HAIL AROUND THE SIZE OF A TENNIS BALL REPORTED WITH A PICTURE NORTHWEST OF RIVERTON.
Aug 15, 4:57 PM CDTHAIL 1Galena, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WUUS53 KSGF 152134
SVRSGF
KSC021-MOC097-145-152215-
/O.NEW.KSGF.SV.W.0237.200815T2134Z-200815T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
434 PM CDT Sat Aug 15 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherokee County in southeastern Kansas...
  Northwestern Newton County in southwestern Missouri...
  Southwestern Jasper County in southwestern Missouri...

* Until 515 PM CDT.

* At 433 PM CDT, a severe thunderstorm was located over Galena, or
  near Joplin, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Public.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Joplin...                         Neosho...
  Webb City...                      Carl Junction...
  Baxter Springs...                 Galena...
  Seneca...                         Granby...
  Duquesne...                       Loma Linda...
  Airport Drive...                  Leawood...
  Lowell...                         Silver Creek...
  Shoal Creek Drive...              Saginaw...
  Redings Mill...                   Grand Falls Plaza...
  Shoal Creek Estates...            Dennis Acres...

This includes the following highways...
 Interstate 44 between mile markers 0 and 11.
 Interstate 49 between mile markers 22 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 9478 3721 9459 3692 9425 3678 9461
      3680 9462 3700 9462 3700 9472
TIME...MOT...LOC 2133Z 327DEG 18KT 3710 9463 

HAIL...1.50IN
WIND...60MPH
 
$$

DSA
1 follow-up statement
238 
WWUS53 KSGF 152213
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
513 PM CDT Sat Aug 15 2020

KSC021-MOC097-145-152221-
/O.EXP.KSGF.SV.W.0237.000000T0000Z-200815T2215Z/
Cherokee KS-Newton MO-Jasper MO-
513 PM CDT Sat Aug 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE...
NORTHWESTERN NEWTON AND SOUTHWESTERN JASPER COUNTIES WILL EXPIRE AT
515 PM CDT...
        
The storm which prompted the warning has moved out of the area. 
Therefore, the warning will be allowed to expire. However small 
hail, gusty winds and heavy rain are still possible with 
thunderstorms in the area. 

LAT...LON 3711 9478 3721 9459 3692 9425 3678 9461
      3680 9462 3700 9462 3700 9472
TIME...MOT...LOC 2211Z 327DEG 18KT 3694 9450 

$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:05 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 15, 3:05 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
305 PM CDT Sat Aug 15 2020

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM CDT Sat Aug 15 2020

Expecting isolated to perhaps scattered convection near the
Arkansas/Missouri border and in the far southwest CWA (far southeast
Kansas and far SW Missouri). The convection is in response to an
outflow boundary moving S-SW across the area and a cold front
currently along the northern CWA border that will continue to move
south. Current surface based CAPE is analyzed to be 4,500-5,500
J/kg and shear is very limited ahead of the boundaries. Limited
moisture along with the weak shear will keep storms isolated and
short lived, but with the instability in place we could see some
brief strong to severe storms.

Convection will diminish this evening, leaving a pleasant night
and day Sunday. Lows tonight will be in the low to mid 60s with
Sunday seeing sunny skies and highs in the mid 80s. Not only will
Sunday be cooler, but also drier with dew points 15-20 degrees
lower than today.

.LONG TERM...(Sunday Night through Saturday)
Issued at 242 PM CDT Sat Aug 15 2020

Not carrying any precip chances through this period and not seeing
any chances for significant precip through the week. High
temperatures will be warmest on Monday in the mid 80s to lower
90s, then in the mid to upper 80s the rest of the week. Afternoon
dew points will be in the mid 50s to low 60s through the period,
making conditions even more comfortable under mostly clear skies.
Overnight low temperatures will be in the upper 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM CDT Sat Aug 15 2020

A cold front moving through will switch winds to a northerly
direction and bring chances for showers and storms later this
afternoon and evening. Greatest chances for storms are at KJLN,
with chances being too limited elsewhere to include in the
forecast at this time. Otherwise, VFR conditions are expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Aug 15, 2:04 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
204 PM CDT Sat Aug 15 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
204 PM CDT Sat Aug 15 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

A few isolated thunderstorms will be possible along and south of
Interstate 44 today, with potential for an isolated strong to
severe thunderstorm. Hail to the size of quarters and winds to 60
mph are possible with any isolated severe storms. Most locations
will remain dry.

Heat index values in the mid 90s to low 100s will continue this
afternoon, mainly over southern and western portions of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation is not anticipated through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, Aug 15, 12:18 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     3 WNW LOWRY CITY        38.15N 93.78W
08/15/2020                   ST. CLAIR          MO   EMERGENCY MNGR

            A TREE FELL ONTO AND DOWNED A FEW POWER
            LINES NEAR THE INTERSECTION OF HIGHWAY A AND
            CENTER ROAD. TIME ESTIMATED FROM RADAR.

&&

CKR
Special weather statement, Aug 15, 3:40 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
340 PM CDT Sat Aug 15 2020

MOZ088-152115-
Jasper MO-
340 PM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JASPER COUNTY UNTIL 415
PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oronogo, or 9 miles north of Joplin, moving southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northern Joplin...                Carthage...
Webb City...                      Carl Junction...
Oronogo...                        Carterville...
Airport Drive...                  Alba...
Purcell...                        Asbury...
Neck City...                      Brooklyn Heights...
Waco...                           Oakland Park...

This includes Interstate 49 between mile markers 37 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3731 9461 3731 9446 3710 9429 3710 9462
TIME...MOT...LOC 2040Z 324DEG 19KT 3723 9451

Rothstein
Special weather statement, Aug 15, 4:18 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Springfield MO
418 PM CDT Sat Aug 15 2020

MOZ088-093-152145-
Jasper MO-Newton MO-
418 PM CDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON AND
SOUTHEASTERN JASPER COUNTIES UNTIL 445 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Diamond, or 9 miles south of Carthage, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carthage...                       Granby...
Diamond...                        Fidelity...
Reeds...

This includes the following highways...
 Interstate 44 between mile markers 15 and 27.
 Interstate 49 between mile markers 36 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3713 9438 3718 9421 3700 9409 3692 9430
TIME...MOT...LOC 2118Z 335DEG 20KT 3705 9425

DSA
Local storm report, Aug 15, 4:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             2 W CRESTLINE           37.17N 94.74W
08/15/2020  E0.70 INCH       CHEROKEE           KS   PUBLIC

            EAST OF COLUMBUS.

&&

MB
Local storm report, Aug 15, 4:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT SAT AUG 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 SSE LAWTON            37.18N 94.62W
08/15/2020  E1.75 INCH       CHEROKEE           KS   PUBLIC

            A MIXTURE OF HAIL RANGING FROM NICKELS UP TO
            GOLF BALLS ON HIGHWAY YY 3 MILES WEST OF
            CARL JUNCTION AT THE STATE LINE.

&&

MB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:07 PM CDTSevere Thunderstorm WarningSGFCherokee38 min
Aug 15, 4:46 PM CDTSevere Thunderstorm WarningSGFCherokee44 min
Aug 15, 5:24 PM CDTSevere Thunderstorm WarningSGFCherokee51 min
Aug 15, 6:52 PM CDTSpecial Weather StatementSGFCherokee38 min
Aug 15, 8:58 AM CDTSevere Thunderstorm WarningSGFCedar, Hickory, St. Clair30 min
Aug 15, 3:40 PM CDTSpecial Weather StatementSGFJasper35 min
Aug 15, 4:18 PM CDTSpecial Weather StatementSGFNewton27 min
Aug 15, 4:55 PM CDTSpecial Weather StatementSGFNewton50 min
Aug 15, 5:18 PM CDTSpecial Weather StatementSGFNewton42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.